Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 49, NWS Newport/Morehead City, NC

October 12, 2020Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 12, 2020, 4:33 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Oct 12, 2020, 7:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2020, 4:33 AM EDT (08:33 UTC)
In effect from
Oct 12, 2020, 7:00 AM EDT
Expired
Oct 12, 2020, 8:00 PM EDT
In force
13 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

884 
WHUS42 KMHX 120833
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
433 AM EDT Mon Oct 12 2020

NCZ196-204-205-122045-
/O.NEW.KMHX.BH.S.0049.201012T1100Z-201013T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
433 AM EDT Mon Oct 12 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
054 
WHUS42 KMHX 121513
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1113 AM EDT Mon Oct 12 2020

NCZ196-204-205-130000-
/O.CON.KMHX.BH.S.0049.000000T0000Z-201013T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
1113 AM EDT Mon Oct 12 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 12, 3:31 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 12, 3:31 AM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
331 AM EDT Mon Oct 12 2020

.SYNOPSIS...
The remnants of Tropical Cyclone Delta will pass north of the
area today. A dry cold front will cross the region Tuesday
morning, with high pressure building in behind it Wednesday and
Thursday. A strong cold front will cross the area on Friday,
with cooler high pressure building in for next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 320 AM Monday...Water vapor imagery clearly shows the mid
level dry slot moving across Eastern NC early this morning.
Scattered convection was occurring out ahead of this feature
from the Albemarle Sound region southeast across the Outer
Banks. This precipitation will move out of the area by 9Z as the
dry slot continues east to the coastal counties finally pushing
the surface warm front north of the region and leading to a
several hour period of dry weather this morning. From late
morning through early evening, a mid level trough will cross the
area and will trigger scattered to numerous showers and
possible thunderstorms, especially west of Highway 17. Late
today, the wedge front over central NC will begin to push east
as a cold front into the coastal plain. Along and ahead of this
boundary is where the showers should be most numerous today. MOS
PoPs are in good agreement, thus have increased PoPs to likely
inland. Highs will be in the low to mid 80s inland, and upper
70s to lower 80s coast. Widespread low clouds and patchy fog
this morning will slowly dissipate late morning into early
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 320 AM Monday...As the mid level trough pushes offshore
overnight, it will result in the surface cold front moving to be
right along the coast by 12Z Tue. Ongoing scattered convection
will begin to weaken and dissipate this evening with loss of
heating with mainly dry weather expected after midnight. Low
level moisture will be slow to be scoured out, thus widespread
low clouds and areas of fog are likely to develop by late
evening. Lows will be in the low to mid 60s inland, and mid to
upper 60s coast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 300 AM Mon...Mostly dry weather expected Tuesday through
Thursday with high pressure over the region and temperatures
around normal. Then, a strong cold front will approach from the
west on Friday, bringing with it increasing chances for rain
and some thunderstorms, with cooler, but drier conditions
expected next weekend.

Tuesday and Tuesday night...A dry cold front will move through
the area early Tuesday morning, with high pressure attempting to
build in from the west behind it. Low level heights will be
change very little during the day, which will allow temperatures
to once again reach upper 70s to around 80 for much of the
area, though it will be cooler along the NOBX with onshore
winds. As high pressure builds closer to the area Tuesday night,
the gradient will increase, leading to a strengthening surge of
northerly winds. This CAA will help drive temps down into the
low 50s inland overnight Tuesday, with upper 50s to low 60s
remaining along the coast.

Wednesday and Thursday...High pressure will build overhead on
Wednesday, with weak CAA continuing and lower heights remaining.
This will keep highs in the low to mid 70s across the area.
Then Thursday, high pressure will shift offshore, with return
flow developing and low level heights rebounding some. This will
in turn bump up highs into the upper 70s to low 80s.

Friday through Sunday...A pattern changing upper level trough
will dive south across the Midwest Thursday into Friday, and
drive a strong cold front eastward. Models have come into better
agreement since yesterday, with the cold front most likely
moving across Eastern NC during the afternoon to evening hours
Friday. This should allow some decent heating to occur, and
expect temperatures to climb into the 70s. Some instability
could also develop, which will lead to the possibility of
thunderstorms, and given the strong dynamic environment, there
is the potential for some storm organization if the timing
generally holds going forward.

The front will push offshore Friday night, and cooler high
pressure will build in behind it for the weekend. Though dry
weather is expected it will feel more like fall, with highs on
Saturday likely remaining in the low to mid 60s. On Sunday the
airmass will moderate some, with high pressure eventually moving
offshore. This will allow for a subtle warm up, with highs
expected to climb into the upper 60s to around 70. Low temps
for this period will be chilly as well, with lows in the low to
mid 40s inland, and into the 50s along the coast.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Short Term /through Tonight/...
As of 320 AM Monday...Widespread sub VFR conditions in fog and
low clouds will continue into early this afternoon before
dissipating. However, scattered to numerous showers and possible
thunderstorms will occur this afternoon into evening producing
occasional sub VFR conditions. The aviation guidance is in
strong agreement in developing areas of fog and low clouds again
tonight with this conditions likely developing before midnight.
Currently a mixed bag of MVFR and IFR ceilings across the area,
with scattered showers. Conditions will continue to gradually
deteriorate overnight with low stratus and areas of fog
developing. Will likely see widespread IFR and LIFR conditions
between 6-13z. Conditions will be slowly improving late Mon
morning and early afternoon, with cigs grad lifting. Expect
terminals to see VFR conditions return between 15-18z. Shower
coverage expected to diminish after 03z, likely pushing east of
the terminals. Scattered showers expected Monday with best
chances across the inland sites. Patchy fog and low stratus will
be possible again Monday night and Tuesday morning.

Long Term /Tuesday through Friday/...
As of 320 AM Mon...Mostly VFR conditions are expected Tuesday
through Thursday as high pressure builds into the area. Then on
Friday, a strong cold front will move into the area, bringing
with it chances for rain and possible sub-VFR conditions.

&&

.MARINE...
Short Term /through Tonight/...
As of 320 AM Monday...The warm front is forecast to lift north
of the waters today with SE winds 15-25 kt this morning becoming
south and diminishing to 10-15 kt this afternoon. Tonight winds
will become SW 10-15 kt. Seas are currently peaking at 6-9 ft
but should begin to slowly subside to 3-5 ft late this afternoon
and continue 3-5 ft tonight. Main changes to headlines were to
slightly trim back expiration times of SCA based on latest
guidance and observations.

Long Term /Tuesday through Friday/...
As of 320 AM Mon...A dry cold front will push through the waters
Tuesday morning, with winds becoming N 5-10 kts. As high
pressure builds closer to the area Tuesday night, the gradient
will increase, causing winds to surge to 15-20 kts, with gusts
close to 25 kts. Conditions should remain just below SCA
thresholds. Northerly winds will slowly subside Wednesday, with
winds turning the to SE at 5-10 kts Thursday. Ahead of a strong
cold front Friday winds will increase to SW 10-20 kts at least,
with small craft conditions possible later in the day.

Seas will be mostly 3-5 ft through Wednesday, and subside to 2-4
ft Thursday and Friday. Seas will build again late in the day
Friday in response to strengthening winds.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for AMZ152-
     154.
     Small Craft Advisory until 7 AM EDT this morning for AMZ158.
     Small Craft Advisory until 2 PM EDT this afternoon for AMZ150-
     156.

&&

SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...SGK
AVIATION...JME/SGK
MARINE...JME/SGK
Hazardous weather outlook, Oct 12, 4:29 AM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
429 AM EDT Mon Oct 12 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-130830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
429 AM EDT Mon Oct 12 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-130830-
Ocracoke Island-Hatteras Island-
429 AM EDT Mon Oct 12 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-203-130830-
West Carteret-Coastal Onslow-Northern Outer Banks-
429 AM EDT Mon Oct 12 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-130830-
East Carteret-
429 AM EDT Mon Oct 12 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 11, 11:02 PM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1102 PM EDT Sun Oct 11 2020

NCZ092-193-194-198-120345-
Jones-Inland Onslow-Northern Craven-Southern Craven-
1102 PM EDT Sun Oct 11 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JONES AND NORTH
CENTRAL ONSLOW COUNTIES...

At 1102 PM EDT, a strong thunderstorm was located near Maysville, or
10 miles north of Pumpkin Center, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Bern, River Bend, Maysville, Rhems, Deppe, Loco VFD and
Pollocksville.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3481 7733 3489 7744 3512 7722 3502 7706
TIME...MOT...LOC 0302Z 219DEG 31KT 3493 7732

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 8:56 PM EDTSpecial Weather StatementMHXDuplin34 min
Oct 11, 10:10 PM EDTSpecial Weather StatementMHXOnslow50 min
Oct 11, 11:02 PM EDTSpecial Weather StatementMHXJones43 min
Oct 12, 2:48 PM EDTSmall Craft AdvisoryMHX5 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.